Secondary Logo

Journal Logo

Through the Lens

Blue Lunula Due to a Combination Chemotherapy Not Reported Before

Pangti, Rashi; Gupta, Somesh

Author Information
Indian Dermatology Online Journal: Jul–Aug 2022 - Volume 13 - Issue 4 - p 546-547
doi: 10.4103/idoj.IDOJ_927_20
  • Open

A dermatology consultation was sought for a 32-year-old lady admitted to the medical oncology ward. She was a known case of acute myeloid leukemia (AML) on chemotherapy.

The cutaneous examination revealed blue pigmentation of the lunulae of all her fingernails, bilateral great toenails, and two adjacent toenails [Figures 1 and 2]. The oral cavity and other mucosae were within normal limits. The present nail changes occurred around 20 days ago, 10 days after she underwent bone marrow transplantation. These nail changes had been appearing 10 to 15 days after each chemotherapy cycle and would resolve partially until the next chemotherapy cycle [Figure 3a and 3b]. She had received five such cycles, comprising fludarabine, cytarabine, granulocyte colony-stimulating factor, idarubicin (FLAG IDA) regimen) and azacytidine plus sorafenib.

F1-27
Figure 1:
Blue pigmentation of the lunula of all fingernails
F2-27
Figure 2:
Blue pigmentation of the lunula of bilateral great toenails and two adjacent toenails
F3-27
Figure 3:
After 6 weeks, (a) near-complete resolution of the blue pigmentation of fingernails. (b) partial resolution of the pigmentation of toenails

Blue lunula can be caused by multiple chemotherapeutic drugs including hydroxyurea,[12] docetaxel, and combination chemotherapy (cyclophosphamide, vincristine, doxorubicin; 5-fluorouracil, doxorubicin, cyclophosphamide; vinblastine, dactinomycin, bleomycin).[3] The drugs implicated in our case have not been reported before. It is, however, difficult to ascribe it to a particular drug(s) in our patient. The mechanism by which this pigmentation occurs is not very clear; it is, however, postulated to be due to the toxic effect on the distal nail matrix basal cells or the pigment deposition in the nail matrix, or due to focal stimulation of melanocytes to produce melanin.[24] Apart from chemotherapeutic drugs, blue lunula can also be caused by zidovudine, phenolphthalein, and silver. It can also occur in Wilson’s disease, and as a normal finding in black races.[13]

This case adds another chemotherapy combination as a cause of blue lunula.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1. Jeevankumar B, Thappa DM Blue lunula due to hydroxyurea J Dermatol 2003 30 628–30
2. UsküdarTeke H, Erden A Blue lunula related with hydroxyurea Turk J Haematol 2013 30 100–1
3. Cohen PR The color of skin:Blue diseases of the skin, nails, and mucosa Clin Dermatol 2019 37 468–86
4. Casamiquela KM, Cohen PR Chemotherapy-associated tongue hyperpigmentation and blue lunula J Drugs Dermatol 2013 12 223–6
© 2022 Indian Dermatology Online Journal | Published by Wolters Kluwer – Medknow